Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 460, NWS Blacksburg, VA

July 30, 20114 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 30, 2011, 5:59 PM EDT for 4 counties in Virginia. It was in force for 61 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2011, 5:59 PM EDT (21:59 UTC)
Expired
Jul 30, 2011, 7:00 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Appomattox County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA

The radar

The Norfolk radar (KAKQ), 146 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:02 PM EDTTSTM WND DMG3 Ssw Appomattox, VATREE DOWN ON ROUTE 643
Jul 30, 6:03 PM EDTTSTM WND DMG1 Sse Appomattox, VATREES DOWN ON LEE-GRANT AVENUE.
Jul 30, 6:04 PM EDTTSTM WND DMG3 Ssw Appomattox, VATREE DOWN ON ROUTE 719
Jul 30, 6:05 PM EDTTSTM WND DMG5 Ssw Appomattox, VATREE DOWN ON ROUTE 604
Jul 30, 6:05 PM EDTTSTM WND DMG5 Ssw Appomattox, VATREE DOWN ON ROUTE 679
Jul 30, 6:09 PM EDTTSTM WND DMG3 Sw Evergreen, VATREE DOWN ON ROUTE 644
Jul 30, 6:09 PM EDTTSTM WND DMG5 Nnw Red House, VATREE DOWN ON ROUTE 694
Jul 30, 6:30 PM EDTTSTM WND DMG3 E Madisonville, VATREE DOWN ON ROUTE 671 COUNTY LINE ROAD
Jul 30, 6:34 PM EDTTSTM WND DMG4 N Phenix, VATREE DOWN ON WOODFORK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

968 
WUUS51 KRNK 302159
SVRRNK
VAC011-029-031-037-302300-
/O.NEW.KRNK.SV.W.0460.110730T2159Z-110730T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT SAT JUL 30 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA
  EASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
  SOUTHERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
  APPOMATTOX COUNTY IN CENTRAL VIRGINIA

* UNTIL 700 PM EDT.

* AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM APPOMATTOX NATIONAL HISTORIC
  PARK TO EVERGREEN TO HAT CREEK...OR ALONG A LINE EXTENDING FROM
  APPOMATTOX TO 6 MILES NORTH OF BROOKNEAL...AND MOVING EAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  APPOMATTOX NATIONAL HISTORIC PARK...
  EVERGREEN...
  WREN...
  RED HOUSE...
  PAMPLIN CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3733 7847 3733 7852 3737 7859 3734 7859
      3726 7867 3720 7868 3720 7864 3716 7861
      3715 7853 3712 7850 3702 7856 3710 7893
      3731 7890 3752 7881 3748 7836
TIME...MOT...LOC 2159Z 276DEG 12KT 3743 7877 3730 7880
          3713 7891

$$

WP
2 follow-up statements
340 
WWUS51 KRNK 302219
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT SAT JUL 30 2011

VAC029-302229-
/O.CAN.KRNK.SV.W.0460.000000T0000Z-110730T2300Z/
BUCKINGHAM VA-
619 PM EDT SAT JUL 30 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BUCKINGHAM COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3730 7887 3741 7876 3737 7859 3734 7859
      3726 7867 3720 7868 3720 7864 3716 7861
      3715 7853 3712 7850 3702 7856 3710 7893
TIME...MOT...LOC 2219Z 276DEG 12KT 3736 7869 3729 7872
          3712 7883

$$

VAC011-031-037-302300-
/O.CON.KRNK.SV.W.0460.000000T0000Z-110730T2300Z/
CHARLOTTE VA-CAMPBELL VA-APPOMATTOX VA-
619 PM EDT SAT JUL 30 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHERN CHARLOTTE...EASTERN CAMPBELL AND SOUTHEASTERN APPOMATTOX
COUNTIES...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HIXBURG TO PAMPLIN CITY TO
WREN...OR ALONG A LINE EXTENDING FROM 7 MILES EAST OF APPOMATTOX TO 7
MILES SOUTHEAST OF APPOMATTOX TO RED HOUSE...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  RED HOUSE...
  HIXBURG...
  PAMPLIN CITY...
  PHENIX...
  MADISONVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3730 7887 3741 7876 3737 7859 3734 7859
      3726 7867 3720 7868 3720 7864 3716 7861
      3715 7853 3712 7850 3702 7856 3710 7893
TIME...MOT...LOC 2219Z 276DEG 12KT 3736 7869 3729 7872
          3712 7883

$$

SK
160 
WWUS51 KRNK 302252
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 PM EDT SAT JUL 30 2011

VAC011-031-037-302301-
/O.EXP.KRNK.SV.W.0460.000000T0000Z-110730T2300Z/
CHARLOTTE VA-CAMPBELL VA-APPOMATTOX VA-
652 PM EDT SAT JUL 30 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHARLOTTE...EASTERN
CAMPBELL AND SOUTHEASTERN APPOMATTOX COUNTIES EXPIRES AT 700 PM
EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. 
HOWEVER...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF 
THE AREA AND FREQUENT CLOUD TO GROUND LIGHTNING IS STILL OCCURING IN 
NORTHERN CHARLOTTE COUNTY. REMAIN INDOORS UNTIL THE STORM HAS PASSED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE OFFICE IN BLACKSBURG.

LAT...LON 3730 7887 3741 7876 3737 7859 3734 7859
      3726 7867 3720 7868 3720 7864 3716 7861
      3715 7853 3712 7850 3702 7856 3710 7893
TIME...MOT...LOC 2251Z 276DEG 12KT 3735 7856 3728 7859
          3711 7870

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:51 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 30, 3:51 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT SAT JUL 30 2011

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN OVER THE AREA THROUGH SUNDAY NIGHT
AND BE THE FOCUS FOR SCATTERED SHOWERS AND STORMS. HIGH PRESSURE
WILL BRING DRY WEATHER BACK TO THE REGION MONDAY THROUGH
WEDNESDAY. ON FRIDAY...ANOTHER COLD FRONT WILL MOVE ACROSS THE
AREA ALONG WITH SCATTERED SHOWERS AND STORMS.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 1930Z...330 PM EDT...THE SURFACE COLD FRONT IS SOUTH OF THE
AREA. THE 850 MB COLD FRONT IS ACROSS THE WESTERN AND NORTHERN PARTS
OF THE REGION. CLUSTERED SCATTERED SHOWERS AND STORMS HAVE DEVELOPED
ALONG THIS BOUNDARY. WE ARE ANTICIPATING THE 850 MB FRONT TO SAG
FARTHER SOUTH TONIGHT TO NEAR THE VA/NC BORDER. ANTICIPATE
ADDITIONAL SHOWERS AND STORMS TO EXIST ALONG AND NEAR IT HEADING
INTO THE EVENING HOURS. WE DO NOT EXPECT PRECIPITATION TO END
OVERNIGHT...BUT REMAIN SCATTERED ALONG THIS BOUNDARY THROUGH THE
OVERNIGHT HOURS. HOWEVER...THE FREQUENCY OF THUNDERSTORMS IS
EXPECTED TO WANE. LOW LEVELS WINDS WILL GRADUALLY VEER NORTHEAST AS
THE NIGHT PROGRESSES...AND WE ARE EXPECTING A MOSTLY CLOUDY TO
CLOUDY SKY ACROSS THE REGION TO DEVELOP AS LOW LEVEL MOISTURE POOLS
ALONG AND OVER THE MOUNTAINS.

ON SUNDAY...CLOUDS WILL LINGER THROUGH THE DAY AS THE 850 MB FRONT
HOLDS FAST NEAR THE VA/NC BORDER. SHOWERS AND STORMS WILL BE FOCUSED
NEAR THIS BOUNDARY THROUGH THE DAY...WITH THE BEST COVERAGE IN THE
AFTERNOON WHEN INSTABILITY ALOFT WILL BE AT ITS GREATEST. THE CLOUD
COVER WILL HELP KEEP TEMPERATURES A LITTLE COOLER THAN IN RECENT
DAYS. LOW TO MID 80S WILL BE COMMON IN THE MOUNTAINS WITH MID TO
UPPER 80S EAST OF THE BLUE RIDGE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AT THE BEGINNING OF THE SHORT TERM PERIOD...THE SOUTHERN PORTION OF
THE FORECAST AREA WILL RESIDE UNDER THE FAVORABLE RIGHT REAR QUAD
OF AN UPPER LEVEL JET. THIS LIFT COMBINED WITH THE FORCING ALONG A
SLOW MOVING SFC BOUNDARY SHOULD PROMOTE GOOD COVERAGE OF SHOWERS AND
STORMS SOUTH OF HIGHWAY 460.

AS THE MID LEVEL TROF AXIS SHIFTS EAST MONDAY...PRECIP CHANCES WILL
DIMINISH LATE SUNDAY NIGHT AND EARLY MONDAY. IN A CHANGE FROM THE
PREVIOUS FORECAST...DID EXTEND CHANCE OF PRECIP IN THE SOUTHEAST
INTO MONDAY MORNING WITH THE SFC BOUNDARY STILL NEARBY.

USED A BLEND OF THE GFS/NAM MOS GUIDANCE FOR TEMPS ON MONDAY...AS
LINGERING CLOUDS KEEP TEMPS FOR REACHING THE MUCH WARMER GFS MOS
VALUES.

DRY WEATHER EXPECTED MONDAY NIGHT AND TUESDAY...WITH LOW LEVEL
THETA-E RIDGE SUPPRESSED SOUTH OF THE REGION. TEMPERATURES WILL SOAR
ABV NORMAL AGAIN BY TUESDAY AS THE SOUTHERN U.S. SUB-TROPICAL RIDGE
BEGINS TO NOSE ITS WAY INTO OUR AREA. CONSIDERING THE SIGNIFICANT
INCREASE IN 1000-850MB THICKNESSES UNDER SUNNY SKIES...PUSHED UP
HIGHS A FEW DEGREES TUESDAY NEAR THE WARMER GFS MOS GUIDANCE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE LONG RANGE MODELS AND ENSEMBLES ARE IN GENERAL AGREEMENT THAT
THE SOUTHERN U.S. SUB-TROPICAL RIDGE BUILDS INTO THE MID-ATLANTIC
REGION THROUGH THURSDAY. THEN...THE UPPER FLOW FLATTENS LATE IN THE
WEEK AND INTO THE WEEKEND AS WEAK SHORT WAVES IN THE WESTERLIES
SUPPRESS THE UPPER RIDGE.

THE ECMWF AND ITS ENSEMBLES ARE THE LEAST AGGRESSIVE WITH HOW FAR
EAST THE UPPER RIDGE BUILDS...WHILE THE CANADIAN MODEL IS THE MOST
AGGRESSIVE. GENERALLY LEANED TOWARD THE GFS SOLUTION WHICH IS
BETWEEN THE TWO...BUT CLOSER TO THE ECMWF.

AS THE UPPER RIDGE BUILDS...TEMPERATURES WILL AGAIN SURGE WELL ABOVE
NORMAL...WITH GEFS ENSEMBLES SHOWING 850MB TEMPS GREATER THAN 2
STANDARD DEVIATIONS ABV NORMAL FOR WEDNESDAY THROUGH FRIDAY WHICH
APPEAR TO THE WARMEST DAYS OF THE LONG TERM PERIOD.

THERE IS STILL DISAGREEMENT IN THE MODELS IN TERMS OF THE TIMING OF
UPPER LEVEL SHORTWAVES. HOWEVER...AS PW VALUES INCREASE...THE
COVERAGE OF SHOWERS AND STORMS WILL GRADUALLY INCREASE AS THE WEEK
PROGRESSES...WITH THE BEST CHANCE OF PRECIPITATION LATE
FRIDAY/SATURDAY WHEN THE GFS/ECMWF BRING AN UPPER LEVEL
SHORTWAVE...EMBEDDED IN THE UPPER LEVEL ZONAL FLOW...THROUGH THE
AREA.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
CONDITIONS WILL REMAIN PRIMARILY VFR THROUGH THE REMAINDER OF THE
AFTERNOON AND INTO THE EARLY EVENING. THE EXCEPTION TO THIS RULE
WILL BE WHERE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
OCCURRING. DEVELOPMENT STARTED AROUND 16Z...NOON...AND HAS SINCE
CONTINUED TO SPREAD IN COVERAGE THIS AFTERNOON...BUT FOR THE MOST
PART STILL IS ISOLATED. UNDER THE HEAVIER SHOWERS AND STORMS
EXPECT BRIEF...LOCALIZED IFR/MVFR CONDITIONS. WHILE A SURFACE COLD
HAS PASSED TO OUR SOUTH...THE FRONT AROUND 850 MB WILL LINGER OVER
THE REGION INTO SUNDAY. THIS WILL MEAN A CONTINUED CHANCE OF
SCATTERED SHOWERS AND STORMS. WITH THE BOUNARY LAYER FRONT TO OUR
SOUTH...WE ARE EXPECTING LOW LEVEL WINDS TO CONTINUE VEERING TO
THE NORTHEAST TONIGHT. WITH LINGERING MOISTURE...ANTICIPATE LOW
END VFR CEILING TO DEVELOP ACROSS MUCH OF THE AREA OVERNIGHT.
THERE COULD BE AREAS WITH MVFR CIGS...BUT HAVE NOT INCLUDED THAT
POSSIBILITY AT THIS POINT IN THE TAFS. ALSO ANTICIPATE THE
DEVELOPMENT OF MVFR LIGHT FOG ACROSS ANY AREAS TODAY THAT RAIN.
ANY SUB-VFR VSBYS SHOULD IMPROVE TO VFR BY 15Z...11 AM...ON
SUNDAY. THE PROXIMITY OF THE 850 MB FRONT WILL HELP MAINTAIN
ISOLATED TO SCATTERED SHOWERS AND A FEW STORMS ACROSS THE AREA
TONIGHT INTO EARLY SUNDAY.

THANKS TO A STALLED 850 MB FRONT...BKN-OVC LOW END VFR CIGS AND
LOCALIZED MVFR CIGS WILL CONTINUE SUNDAY AFTERNOON INTO SUNDAY
NIGHT ALONG WITH ISOLATED TO SCATTERED SHOWERS AND STORMS.

MAINLY VFR CONDITIONS WILL EXIST MONDAY THROUGH WEDNESDAY AS HIGH
PRESSURE RETURNS TO THE AREA. LATE NIGHT MVFR VALLEY FOG WILL BE
POSSIBLE...ESPECIALLY IN THOSE AREAS THAT RECEIVED SIGNIFICANT
RAIN SATURDAY THROUGH SUNDAY.

ON THURSDAY...A COLD FRONT WILL HEAD SOUTH THROUGH THE AREA.
ANTICIAPTE LOCALIZED MVFR CONDITIONS WITH ISOLATED TO SCATTERED
SHOWERS AND STORMS.

&&

.CLIMATE...
RECORD MAXIMUM LOW TEMPERATURE RECORDS MAY BE SET TODAY. THREE
LOCATIONS HAVE THE POTENTIAL OF DOING SO...ROANOKE AND BLACKSBURG
VA AND BLUEFIELD WV.

SATURDAY RECORDS:
ROANOKE.....74 SET IN 2002
BLACKSBURG...68 SET IN 2005
BLUEFIELD....69 SET IN 2004

IF THE TEMPERATURE DOES NOT FALL BELOW THESE RECORD TEMPERATURES
BEFORE MIDNIGHT STANDARD TIME TONIGHT...NEW RECORDS WILL BE
ESTABLISHED. SO FAR TODAY...THE LOW TEMPERATURES HAVE BEEN 75 AT
ROANOKE...71 AT BLACKSBURG...AND 71 AT BLUEFIELD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...PH
LONG TERM...PH
AVIATION...DS
CLIMATE...
Hazardous weather outlook, Jul 30, 3:59 PM EDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT SAT JUL 30 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-312000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
359 PM EDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
AS WE HEAD INTO THIS EVENING AS A FRONTAL BOUNDARY STALLS OVER THE
REGION. THE MAIN THREATS FROM THESE STORMS WILL BE VERY HEAVY
RAIN AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 4:49 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT SAT JUL 30 2011

VAZ033-302130-
FRANKLIN VA-
449 PM EDT SAT JUL 30 2011

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY...

AT 444 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF FERRUM...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

HEAVY RAINFALL COULD CAUSE PONDING OF WATER ON ROADWAYS AND REDUCE
VISIBILITIES. SLOW DOWN IF YOU ENCOUNTER HEAVY RAIN AND DO NOT DRIVE
INTO WATER COVERING THE ROADWAY.

THIS STORM WILL BE NEAR WIRTZ AROUND 500 PM...FERRUM AROUND 510 PM
AND ROCKY MOUNT AROUND 530 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3693 8019 3695 8017 3695 8014 3698 8014
      3699 8012 3700 8013 3710 7991 3698 7963
      3682 7997 3683 8000 3681 8001

SK
Local storm report, Jul 30, 4:54 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     3 SSW ROANOKE           37.24N 79.97W
07/30/2011                   CITY OF ROANOKE    VA   PUBLIC

            MANY TREES DOWN 5 INCHES IN DIAMETER.

&&

EH
Special weather statement, Jul 30, 5:10 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EDT SAT JUL 30 2011

VAZ014-017-032-033-043-302200-
FLOYD VA-FRANKLIN VA-HENRY VA-MONTGOMERY VA-PATRICK VA-
510 PM EDT SAT JUL 30 2011

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
FLOYD...FRANKLIN...HENRY...MONTGOMERY AND PATRICK COUNTIES...

AT 509 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM PILOT TO
4 MILES NORTHEAST OF WOOLWINE...MOVING EAST AT 5 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR TERRYS FORK AROUND 600 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3710 8053 3716 8018 3711 8018 3712 8012
      3679 7990 3672 8028

WP
Special weather statement, Jul 30, 5:27 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT SAT JUL 30 2011

VAZ046-047-302215-
APPOMATTOX VA-BUCKINGHAM VA-
527 PM EDT SAT JUL 30 2011

...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND BUCKINGHAM
COUNTIES...

AT 526 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF BENT CREEK...MOVING EAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR WINGINA AROUND 545 PM...TOGA AROUND 610 PM
AND BUCKINGHAM AROUND 615 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3735 7850 3747 7892 3755 7887 3754 7883
      3760 7884 3761 7882 3765 7881 3764 7872
      3767 7872 3769 7869 3770 7866 3768 7865
      3770 7865 3772 7839

SK
Special weather statement, Jul 30, 5:36 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT SAT JUL 30 2011

VAZ011-014-018-302215-
CRAIG VA-GILES VA-MONTGOMERY VA-
536 PM EDT SAT JUL 30 2011

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF CRAIG...GILES AND
MONTGOMERY COUNTIES...

AT 531 PM EDT...TWO STRONG THUNDERSTORMS WERE LOCATED OVER
PEARISBURG IN GILES COUNTY AND HUFFMAN IN SOUTHEAST CRAIG
COUNTY...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
FREQUENT CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS STORM.
THOSE AROUND MOUNTAIN LAKE WILL NEED TO MOVE AWAY FROM THE LAKE AND
FIND A SAFE BUILDING OR SAFE VEHICLE.

THESE STORMS WILL AFFECT EGGLESTON AROUND 550 PM...NEWPORT AROUND
555 PM...MCCOY AROUND 600 PM AND BLACKSBURG AROUND 615 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3734 8086 3737 8075 3740 8039 3738 8033
      3733 8026 3731 8026 3724 8020 3722 8054
      3723 8062 3725 8061 3723 8065 3724 8075
      3731 8090

WP
Special weather statement, Jul 30, 5:48 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT SAT JUL 30 2011

NCZ001-002-019-302215-
ALLEGHANY NC-ASHE NC-WILKES NC-
548 PM EDT SAT JUL 30 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE AND WILKES
COUNTIES...

AT 548 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF LAUREL SPRINGS...MOVING EAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SCOTTVILLE AROUND 555 PM AND LAUREL SPRINGS
AROUND 615 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3654 8107 3627 8130 3636 8148 3655 8135

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:35 PM EDTSevere Thunderstorm WarningRNKBotetourt26 min
Jul 30, 2:44 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, City of Covington46 min
Jul 30, 3:27 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington33 min
Jul 30, 3:32 PM EDTSpecial Weather StatementRNKCity of Roanoke58 min
Jul 30, 3:38 PM EDTSevere Thunderstorm WarningRNKFranklin, Roanoke, City of Roanoke36 min
Jul 30, 4:10 PM EDTSpecial Weather StatementRNKFranklin35 min
Jul 30, 4:12 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg63 min
Jul 30, 4:17 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, City of Lynchburg43 min
Jul 30, 4:49 PM EDTSpecial Weather StatementRNKFranklin41 min
Jul 30, 5:10 PM EDTSpecial Weather StatementRNKFloyd50 min
Jul 30, 5:11 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Halifax, Pittsylvania49 min
Jul 30, 5:27 PM EDTSpecial Weather StatementRNKBuckingham48 min
Jul 30, 5:36 PM EDTSpecial Weather StatementRNKGiles39 min
Jul 30, 6:15 PM EDTSpecial Weather StatementRNKGiles, Roanoke45 min
Jul 30, 6:23 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville37 min
Jul 30, 6:38 PM EDTFlash Flood WarningRNKAppomattox, Campbell, Charlotte111 min
Jul 30, 6:44 PM EDTSpecial Weather StatementRNKWythe31 min
Jul 30, 7:13 PM EDTSpecial Weather StatementRNKHalifax32 min
Jul 30, 7:46 PM EDTSpecial Weather StatementRNKHalifax14 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.